You are called for a seizure in the menâ€™s room at McDonaldâ€™s. You arrive to find an approximately thirty-year old man stiff and purple, gurgling.
â€œVersed?â€ Your paramedic student says as you break out an ambu-bag.
â€œCheck his pupils.â€
You hand him Naloxone. â€œGive him 1.2 IM,â€ you say.
He looks at you like you are testing him.
â€œGo ahead. â€œRight in the thigh.â€
You normally give Naloxone IN, but when the patient is either in full respiratory arrest or in this seizure like state, you like to go IM because it works quicker. You toss the ambu-bag to a firefighter who has just arrived. It takes him a moment to get the seal. His first breath is ineffective. You take out an oral airway and slip it in his mouth as the tension seems to go away and the man destiffens. His ETCO2 is 100, but gradually comes down to 70, then 60, then quickly drops to 35. In another moment, the manâ€™s eyes are open, and he is looking around in panic.
â€œYou ODed,â€ you say. â€œYou are in a public restroom. We just gave you narcan.â€
â€œWhat, I donâ€™t do drugs,â€ the man says. â€œIâ€™m fine.â€
â€œFound it,â€ your partner says. He holds up a orange capped syringe and two torn glassine envelopes labeled Smurf he has removed from the trash can under the sink.
Afterwards, you discuss the call with the student. â€œHow did you know it was an OD?â€ he asks.
â€œIâ€™ve seen it several times now,â€ you say. â€œI use to think it was a hypoxic seizure, but now Iâ€™m not so certain. Have you ever heard of chest wall rigidity?â€
He hasnâ€™t. You elucidate.
Chest wall rigidity is a known, but rare side effect of IV fentanyl in the clinical setting. It is most likely caused by pushing large amounts too fast, but it has also been produced by small amounts. The mechanism is not fully understood. The skeletal muscle of the chest wall stiffens and the stiffness can extend into the abdomen, extremities and face. Patients suffering from the syndrome are difficult to ventilate. It has been speculated that the rigidity may extend into the glottis, causing airway obstruction. The syndrome responds to naloxone.
When you first had fentanyl added to your paramedic formulary there was discussion of rigid chest as a side effect, but despite over a decade of pushing fentanyl nearly every shift, and in aliquots of 100 mcgs, sometimes up to a max of 300 mcgs, you have never seen rigid chest syndrome or heard of it happening to another medic.
When you first heard the speculation that illicit drug users might be suffering from it, you poo-pooed it. Even though you have seen the stiffening, it seemed like, and may in fact be, a hypoxic seizure as the brain is deprived of oxygen, except it doesnâ€™t look like the hypoxic seizures you have seen in patients who seized and then went into arrest. This seizure is totally tonic — rigid muscles with no spasming — and it persists.
You research chest wall rigidity. Most of the literature on it is old, but there is a 2013 Clinical Toxicology article that posits the very question you are seeking to answer.
Could chest wall rigidity be a factor in rapid death from illicit fentanyl abuse?
The authors examined 48 fentanyl deaths, and found that an examination of metabolites suggested that at least half of the deaths had been very rapid consistent either with chest wall rigidity or perhaps simply a high enough dose to cause sudden respiratory arrest, followed quickly by death. They cite two prehospital run forms documenting difficulty ventilating until naloxone was given. It is not a very convincing article — it is mainly just speculation, but reading some of the sources the author cite was very informative. One was a 1993 study, Fentanyl-induced rigidity and unconsciousness in human volunteers. Incidence, duration, and plasma concentrations, in which 50% of the human volunteers who received fentanyl at a dose of 15 mcg/kg administered at 150 mcg/min. (15 100 mcg vials in 10 minutes for 220 lb). Were observed to develop chest wall rigidity. This is the equivalent of 15 100 mcgs vials of fentanyl — way more than we would ever give one of our patients.
How much fentanyl are illicit users injecting? Considering a 0.1 gram bag of 50% pure heroin is the equivalent of 10 100 mcg vials of fentanyl, it does not seem unreasonable that illicit users, many of whom inject up to 10 bags at a time, are injecting enough fentanyl to cause chest wall rigidity. While there is very poor quality control from batch to batch even from bag to bag within a batch as fentanyl tends to clump and not mix easily, I have no doubt that some users are suffering from this side effect.
What does it mean for your practice?
Consider opioid overdose in tonically seizing patients who you suspect may be illicit drug users. It is likely a syringe will be in close proximity. (Could it be caused by inhalation as well? At the high doses they are using, it could be possible.) If you have a patient whoâ€™s chest seems stiff and you have trouble ventilating, consider naloxone. If the patient is suffering rigid chest syndrome, it should immediately get better.
A lingering question I have is if someone develops rigid chest wall and they arrest, how long after they become asystolic until the rigidity subsides. If the rigidity caused closure of the glottis, will the glottis open on asystole? Every hypoxic seizure that led to cardiac arrest I have seen, the patient immediately became flaccid. I donâ€™t know if this is the case with chest wall rigidity. If you have someone you canâ€™t ventilate, consider naloxone. If the chest is too rigid, to do CPR, although if the rigidity persists, the drug may not circulate and the person may die in spite of your efforts.